What are the signs of overdosing on muscle relaxants?


Quick Answer

Muscle relaxants have a sedative effect, and when consumed in large doses, they create a buzz, a euphoric feeling, improve mood and bring on pleasant misperceptions, according to SteadyHealth.com. A common sign of overdose is when a person's breathing begins to shut down.

Continue Reading

Full Answer

Muscle relaxants often are taken together with other central nervous system depressants such as alcohol, benzodiazepines or narcotics, explains SteadyHealth.com. The relaxants prolong or even increase the effect of alcohol or a narcotic. These are the reasons they may be abused.

The major toxic effects are respiratory depression and coma. Muscle relaxants depress the central nervous system, which can cause the airway to close. In an overdose, admission to a hospital may be required to identify whether the central nervous system is affected or if the heart rate is arrhythmic in order to determine treatment and recovery, as stated by Today's Hospital.

There are two kinds of conditions for which muscle relaxants are used, in treatment of spasticity from upper motor neuron syndromes and to ease muscular pain or spasms from peripheral musculoskeletal conditions. When used correctly, they are effective in relaxing muscles and relieving stiffness, pain and discomfort caused by strains, sprains or other types of injury, according to SteadyHealth.com. Apart from normal side effects, they are safe to use as prescribed.

Learn more about Side Effects

Related Questions